ITP following chickenpox

My 26 year old daughter developed ITP 10 days ago following a bout of chickenpox. Her platelet level has fluctuated from 2 to 7 since. They initially tried platelet and blood transfusions but this didn't make any difference. They were constantly giving her immunoglobulin which made her very sick and eventually failed her kidneys. At this point they moved her to ITU and thankfully her kidneys are working again. She is now being treated with steroids and a new weekly injection, the first of which was given on Tuesday and she had an early top up yesterday. The doctors seem baffled. Has anyone had a similar experience?

6 Replies

  • Hi Joneedham. Sorry to read about your daughter and her platelet drop. Chickenpox is I a virus and viruses are often the cause of the onset of ITP. The virus attaches itself to platelets and the immune system then attacks the platelets thinking they are an enemy. This can last for an indefinite period of time and it is not possible to determine just how long this will last.

    As to treatment, I am surprised that she has had a blood transfusion. An infusion of platelets should have been sufficient to raise the count even if it only lasted for a few days. Immunoglobulin is again a blood product which often works and should not be given continually. The dose is prescribed by her weight but as far as I am aware, it should not be given continually.

    Steroids work for some and not others, but either way. As to the injection what was that for. Is it Romiplastin which is an injection for ITP, but again, it needs to be dispensed within guidelines as to quantity and regularity of the injection.

    ITP can also self rectify for no apparent reason. Everybody is different and reacts to the condition and medics differently.

    I do not know where you are living, but it appears to me that your hospital is not fully conversant with ITP and the treatment of ITP. If you are in the UK I would suggest you look at the ITP web site under forum. Here you will find a hospital and a specialist near to you which specialises in ITP. You will also find guidelines for the treatment of ITP prepared by eminent ITP specialists from the USA and UK ( and the ITP Support Association.)

    Please feel free to send me a private message if you would prefer in a reply.

  • Hi! Been too mithered to update but all is looking much better today! Bethany has had multiple infections but all are responding to antibiotics. Platelets have been stable at 19 and she has had a jab again today. Very positive morning! Even talking about moving her off ITU!!!

  • Hi Derek

    Quick update! Bethany is now out of hospital and the Nplate injection has helped her platelets to rise to 300!

    She has continued to take prednisorone and the dose is being reduced every couple of days. Do you know if they are difficult to be weaned off?

    She is anxious about taking them though she realises their importance.

    Thank you for your support Derek.

  • Hi Jo. That is good news. She obviously responds well to Nplate.

    As to the steroids, yes it takes time to come off otherwise I think you can get the cold turkey effect and I would not be surprised if coming off too quickly caused other problems. This is something that you have to live with and reduce at a rate that suits you.However, all positive and I would be hopeful that it will continue and her count will stableise and she will be drug free, even if the count drops to a lower level.

  • When I was given immunoglobulin it caused me to have a retinal bleed and meningitis. It does not suit everyone.

  • So Beth was well on the road to recovery and last week her platelets were too high at 700! The doctor said its nothing to worry about and said to he would check again this week. She has today been told that they are now at 102. Now the prednisolone has been reduced it appears to me that she is still fighting platelets. Considering we were told that her condition was acute rather than chronic I'm now wondering if this is the case. Any thoughts?

You may also like...